Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 174, NWS Cheyenne, WY

July 23, 2013Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 23, 2013, 4:23 PM MDT for Dawes County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 4:23 PM MDT (22:23 UTC)
Expired
Jul 23, 2013, 5:15 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:46 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 23, 3:46 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT TUE JUL 23 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 PM MDT TUE JUL 23 2013

AN INFLUX OF MONSOONAL MOISTURE WILL INDICATE A TURN TO A MUCH MORE
CLIMATOLOGICALLY NORMAL PERIOD OF UNSETTLED WEATHER BEGINNING
WEDNESDAY AND CONTINUING THROUGH MUCH OF THE LONGER TERM. BEFORE
THEN...AFTERNOON SATELLITE PIX SHOW SHALLOW CONVECTION BEGINNING TO
DEVELOP OVER THE NORTHERN LARAMIE RANGE. A RESULT OF LLVL
CONVERGENCE DUE TO A STATIONARY BOUNDARY DRAPED UP ALONG THE FRONT
RANGE. DEW POINTS WEST OF THIS BOUNDARY WERE BELOW 30F...WITH
RAWLINS REPORTING 11F. MORE AMPLE LLVL MOISTURE EAST OF THIS
BOUNDARY AS INDICATED BY 50 DEGREE DEW POINTS. IN FACT...THIS
BOUNDARY PUSHED EAST OF KCYS EARLY THIS MORNING DROPPING DEWPOINTS
BRIEFLY BACK INTO THE 20S. MOST OF THE CWA WILL REMAIN DRY THIS
EVENING...THESE EXCEPTION BEING THE FAR EASTERN ROW OF COUNTIES FROM
CHADRON TO BRIDGEPORT. AS HAS BEEN THE CASE THE PAST SEVERAL
DAYS...12Z MODEL OUTPUT CONTINUES TO SUGGEST CAP WILL HOLD AND THE
AREA WILL REMAIN DRY. EVEN THE LATEST HRRR DEVELOPS CONVECTION JUST
EAST OF THE CWFA. PERSISTENCE SAYS OTHERWISE HOWEVER...SO WILL KEEP
SLIGHT CHANCES GOING FROM CHADRON AND BRIDGEPORT. IF THE CAP DOES
MANAGE TO BREAK...SBCAPES OF 1000 TO 1500 J/KG WOULD BE REALIZED
WHICH COULD RESULT IN SOME SEVERE DEVELOPMENT. ANY THUNDERSTORMS
WILL WIND DOWN BY LATE EVENING.

ATTENTION THEN SHIFTS TO UPSTREAM MOISTURE AND SHORTWAVE EVIDENT ON
WV IMAGERY FROM NRN CA/SRN OR EAST INTO UTAH. THIS SUB-TROPICAL
MONSOON MOISTURE PLUME AND SHORTWAVE WILL SLOWLY MEANDER NORTH INTO
THE REGION ON WEDNESDAY. 12Z MODELS HAVE DELAYED ITS ARRIVAL BY A
FEW HOURS. ALTHOUGH THERE IS SOME POTENTIAL FOR DRY LIGHTNING EARLY
WEDNESDAY...AM NOT CONFIDENT ON ITS COVERAGE. SO FOR NOW...HAVE
MAINTAINED THE INHERITED COVERAGE...BUT HAVE CONFINED IT TO THE
SNOWY/SIERRA MADRE RANGES WEDNESDAY MORNING. BY MIDDAY
WEDNESDAY...CONVECTION WILL BE DEVELOPING OVER THE SE WYOMING
MOUNTAINS AND ADJACENT FOOTHILLS/VALLEY LOCATIONS. PROGD SBCAPES
WILL NOT BE PARTICULARLY HIGH (500-800 J/KG). HOWEVER PWATS RISING
ABOVE AN INCH ALONG WITH STORM MOTIONS OF 10 KNOTS OR LESS WILL
RESULT IN EFFICIENT RAIN PRODUCERS. CAN NOT RULE OUT THE POTENTIAL
FOR SMALL HAIL TOO...THOUGH THERMODYNAMIC PARAMETERS ARE NOT
FAVORABLE. SHORTWAVE WILL MEANDER ATOP THE CWA WEDNESDAY NIGHT WHICH
SHOULD AID IN THE CONTINUATION OF NOCTURNAL CONVECTION.

MID/UPPER-LEVEL FLOW WILL TURN NORTHWEST FOR THURSDAY BEHIND
DEPARTING SHORTWAVE. AT THE SFC...A WEAK COOL FRONT ALONG WITH
FAVORABLE UPSLOPE BEHIND FROPA WILL SET THE STAGE FOR ANOTHER ROUND
OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS. AGAIN AMPLE MOISTURE
WILL ACT TO LIMIT SEVERE POTENTIAL...ONLY YIELDING SBCAPES OF
500-800 J/KG. STORM MOTIONS WILL AGAIN BE LESS THAN 10 KNOTS.

THE THICKER CLOUD CANOPY ALONG WITH WEAK COLD FROPA ON THURSDAY WILL
CAUSE TEMPERATURES TO COOL FROM THE UPPER 80S ON WEDNESDAY INTO THE
LOWER 80S ON THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM MDT TUE JUL 23 2013

MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE REGION ON
FRIDAY THROUGH THE WEEKEND. SHORTWAVE MOVES SOUTHWARD ACROSS THE
NORTHERN HIGH PLAINS ON THURSDAY NIGHT WITH RISING SFC PRESSURES
BEHIND IT OVER THE PLAINS. THIS RESULTS IN GOOD SOUTHEAST UPSLOPE
BY FRIDAY WITH PW VALUES OF 1.00-1.25 INCHES OVER MOST AREAS ALONG
AND EAST OF THE LARAMIE RANGE. WIDESPREAD QPF IS DEPICTED ON BOTH
THE GFS AND ECMWF BY FRIDAY AFTN/EVENING. WITH DEEP LAYER SHEAR OF
50 KTS AND CAPE VALUES OF 1250-1500 J/KG...A FEW STRONG TO SEVERE
STORMS COULD BE POSSIBLE OVER THE PLAINS. THE STEERING FLOW IS A
LITTLE TOO FAST FOR MAJOR FLASH FLOODING CONCERNS ON FRIDAY. UPPER
LEVEL RIDGE AXIS IS POSITIONED OVER WESTERN WY BY SATURDAY
AFTN...WITH NORTHWESTERLY MIDLEVEL FLOW PERSISTING IN THE CWA.
CONVECTIVE PARAMETERS APPEAR VERY SIMILAR TO FRIDAY...SO GENERALLY
CARRIED THE SAME POPS. RIDGE AXIS IS ALMOST DIRECTLY OVER THE CWA
BY SUNDAY WITH STEERING FLOW BECOMING MORE WESTERLY AND SOMEWHAT
SLOWER THAN THE PREVIOUS DAYS. SHORTWAVE ROTATES THROUGH THE AREA
DURING PEAK HEATING AND WITH PW VALUES REMAINING ABOVE
NORMAL...EXPECT ANOTHER DAY OF GOOD STORM COVERAGE. DRIER
700-500MB FLOW CREEPS INTO THE REGION BY MONDAY WHICH COULD RESULT
IN MORE ISOLATED TSTM CHANCES. TEMPS THROUGHOUT THE PERIOD WILL BE
SLIGHTLY BELOW AVERAGE WITH THE MOIST AIRMASS AND RATHER CLOUDY
CONDITIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1146 AM MDT TUE JUL 23 2013

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. CUMULUS WILL
LIKELY DEVELOP ACROSS THE PLAINS DURING THE AFTERNOON. ISOLATED
SHOWERS AND TSTMS WILL BE POSSIBLE MAINLY OVER THE NORTHERN
NEBRASKA PANHANDLE...SO INCLUDED VCTS AT KCDR DURING THE EVENING.
WINDS WILL GENERALLY BE BELOW 10-15 KTS.

&&

.FIRE WEATHER...
ISSUED AT 330 PM MDT TUE JUL 23 2013

MONSOONAL MOISTURE WILL RETURN TO THE DISTRICT IN EARNEST DURING THE
DAY ON WEDNESDAY. AS THIS OCCURS...WE MAY BE ABLE TO SEE SOME
HIGH-BASED SHOWER/THUNDERSTORM DEVELOPMENT MAINLY OVER THE SNOWY AND
SIERRA MADRE RANGES. AM NOT CONFIDENT OF WHETHER OR NOT THIS WILL
OCCUR...BUT IF IT DOES THE BEST TIME WILL BE BETWEEN 6AM AND NOON
WEDNESDAY. AFTER THAT...BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL RETURN TO THE DISTRICT BEGINNING WEDNESDAY AFTERNOON AND
CONTINUING INTO THE UPCOMING WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...HAHN
Hazardous weather outlook, Jul 23, 12:11 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1211 PM MDT TUE JUL 23 2013

WYZ101>119-241815-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1211 PM MDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CARBON
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE
POSSIBLE MOST DAYS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-241815-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1211 PM MDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ESPECIALLY BETWEEN CHADRON AND SIDNEY. A COUPLE OF THE STORMS COULD
BECOME STRONG CONTAINING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE
POSSIBLE MOST DAYS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN CHADRON AND SIDNEY LATE
TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 23, 4:07 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT TUE JUL 23 2013

NEZ002-232300-
DAWES NE-
407 PM MDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF CHADRON...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN DAWES COUNTY THROUGH 500 PM MDT
RURAL EASTERN DAWES COUNTY THROUGH 500 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4274 10277 4273 10278 4300 10301 4301 10292
      4301 10280 4300 10279 4280 10278 4278 10277
TIME...MOT...LOC 2207Z 325DEG 24KT 4299 10284

RUBIN
Special weather statement, Jul 23, 4:18 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT TUE JUL 23 2013

NEZ002-232300-
DAWES NE-
418 PM MDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF CHADRON...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SLIM BUTTE ROAD THROUGH 430 PM MDT.
BEAVER VALLEY ROAD AROUND 425 PM MDT
SHERIDAN GATES ROAD AROUND 430 PM MDT.
RURAL NORTHEASTERN DAWES COUNTY THROUGH 500 PM MDT
RURAL EASTERN DAWES COUNTY THROUGH 500 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4274 10277 4273 10278 4300 10301 4301 10292
      4301 10280 4300 10279 4280 10278 4278 10277
TIME...MOT...LOC 2207Z 325DEG 24KT 4299 10284

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:55 PM MDTSpecial Weather StatementCYSNiobrara50 min
Jul 22, 9:07 PM MDTSevere Thunderstorm WarningCYSNiobrara38 min
Jul 22, 9:45 PM MDTSevere Thunderstorm WarningCYSNiobrara45 min
Jul 22, 10:23 PM MDTSevere Thunderstorm WarningCYSNiobrara52 min
Jul 23, 5:19 PM MDTSpecial Weather StatementCYSLaramie56 min
Jul 23, 5:40 PM MDTSpecial Weather StatementCYSLaramie35 min
Jul 22, 8:47 PM MDTSevere Thunderstorm WarningCYSDawes58 min
Jul 22, 10:43 PM MDTSpecial Weather StatementCYSDawes32 min
Jul 22, 11:03 PM MDTSevere Thunderstorm WarningCYSSioux57 min
Jul 23, 4:07 PM MDTSpecial Weather StatementCYSDawes53 min
Jul 23, 4:18 PM MDTSpecial Weather StatementCYSDawes42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.